| Model Number |
0092100 |
| Medical Device Problem Code |
Nonstandard Device (1420)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/11/2022
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that the customer was having issues with nasogastric tubes and had a problem with gastric balloons that did not inflate and deflate appropriately.It happened twice during a medical emergency.
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The device was not returned.
Event or Problem Description
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.The potential root cause for this failure could be "lumen material selection, incorrect lumen diameter".It is unknown whether the device had met relevant specifications.The product was used for treatment purposes.It was unknown whether the product had caused the reported failure.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: ¿equipment needed 1.A tube for control of bleeding esophageal varices with balloons attached.2.Mercury manometer or aneroid gauge type of sphygmomanometer to be connected with a ¿y¿ glass tube to upper sausage balloon.3.50cc syringe.4.Constant intestinal suction machine.5.Water soluble lubricating jelly (not petroleum jelly).6.Glass of water with straw.7.Three rubber shod clamps (crile, kelly or kocher).8.2-1/2 feet high grade rubber tubing (size and quality used on blood pressure manometer).Instructions for passing the tube 1.Test balloons for air leaks and coat the lower parts of the tube and both balloons with a thin coat of lubricating jelly.2.Evacuate all the air from the gastric and esophageal balloons and reinsert the rubber plugs.3.After spraying the nostrils with a topical anesthetic, pass the tube through the nostril until the tip is in the posterior pharynx or throat.As the patient swallows water, pass the tube to at least the 50cm mark so that the tube numbers marked on the tubing will be along the right lateral aspect of the esophagus.Proper placement may be verified by x-ray.Inflate the gastric balloon with 200cc to 250cc of air, clamp conical portion of the gastric balloon inflation tube approximately 3cm from the end (avoid the small tubular portion of the gastric balloon), and pull back on the tube until resistance is encountered.(the gastric balloon is so constructed that with the numbers on the tube in the right lateral position, the cardia and fundus of the stomach will be engaged.) after the gastric balloon has been engaged, with a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber held in place by an adhesive tape band.Finally, inflate the esophageal balloon to 35-40mm of mercury pressure.4.Next, aspirate through the stomach tube all air, water and blood.It is necessary during this step to irrigate the tube and stomach continuously with 50cc of water to prevent clotted blood from plugging the tube.Caution: it is most important that the stomach be cleared of blood promptly since subsequent sampling will be a true index of the effectiveness of hemorrhage control from the varices in the esophageal wall.5.If, after careful lavaging of the stomach for 30 minutes bright red bleeding continues, increase the esophageal balloon pressure to 45mm of pressure.At the same time, continue to wash the stomach with water so that the moment bleeding is controlled, it will be detected.Under normal circumstances esophageal balloon pressure should not exceed 45mm of mercury, and it is not uncommon for a patient to complain of substernal pressure as the higher pressures in the balloon are reached, particularly if they are reached too rapidly.When the balloon is in the proper position, the pressure will vary with respiratory movements and esophageal contractions.Occasionally these variations will cause the balloon pressure to rise to 70mm of mercury.The base line pressure is the one of importance, and not the transient peak pressures.6.If esophageal balloon pressure is maintained at 45mm of mercury and bleeding continues, it is suggestive of a gastric wall varix.In this case, the patient is given additional sedation if necessary and the tube is snugged up on the nose firmly and taped securely.Finally, the gastric balloon is inflated with more air gradually up to a total of 300-400cc of air.Warning: this degree of pressure causes ulceration of the mucosa within a few hours; therefore, patient must be prepared for suture of the gastric varices as soon as the general condition permits.7.After the minimal pressure in the esophageal balloon has been determined by evidence of control of bleeding, clamp the tubing as indicated in the diagram to prevent air leaks.Despite this precaution, frequent pressure checks should be made (every 30-60 minutes) to guard against any undetected air leaks in the system.8.After the stomach has been completely evacuated of blood, connect the stomach aspiration tube to constant suction during the first 12 hours only.Irrigate and aspirate the tube every 30 minutes with 50cc of warm water, and record color of aspirated fluid.General care 1.Keep the head of the bed elevated in order to diminish nausea and gagging.This position also aids stomach emptying.2.Adequate sedation is absolutely essential, but it is not necessary to keep the patient unconscious.3.Regurgitation is due usually to two causes, the most important is lack of sedation, and the other is allowing the stomach to become filled with fluid.4.The esophageal balloon pressure should be maintained at the lowest that will control bleeding and held at that pressure for 72 hours.Following this, the esophageal balloon should be deflated for 12-24 hours prior to withdrawal.If bleeding recurs, esophageal balloon pressure should be reestablished immediately.5.As long as the esophageal balloon is inflated, the patient cannot swallow saliva, and must be instructed to spit out as it accumulates in the mouth.6.Hydration and nutrition should be maintained initially through the intravenous route; however, gastric feeding through the stomach tube can be started as soon as bleeding is controlled and coincident ileus has cleared, usually 12 hours.7.Once gastric feeding has been initiated, the following program is suggested: a.Patient in medium head gatch position.B.100-150cc formula via the stomach tube every our.C.20cc water wash through the tube following each feeding to prevent clogging of the tube by formula.D.Aspirate stomach for residual prior to each feeding to prevent unsuspected gastric distention or to detect renewed bleeding.E.Suggested formula: suggested initial formulae in absence of evidence of ammonia intoxication prot.Fat cn.Na cal.Gms gms gms meq.Orange juice 1000cc 8 2 110.2 440 lanolac 150 gm 39.6 42.0 57.0.85 764 gevral 100 64.4 2.0 25.0.34 376 dextrose 250 0.0 0.0 250.0.04 1000 total 112.0 46.0 442.0 1.43 2580 add h2o up to 2500cc.After 3-4 days, if sodium retention and ammonia intoxication are not problems, then the above formula can be expanded to include two eggs and/or 200 gms of strained liver.The total caloric value can be raised to 3500 calories, and the total protein content to 150 gms.Mix formula in a blender and store in refrigerator.If the formula is too thick to pass through the gastric tube, additional water may be added.F.After the esophageal balloon has been removed, the patient may be started on clear fluids and advanced slowly to a soft diet.8.The incidence of upper respiratory infections secondary to prolonged esophageal balloon tamponade is low; however, the administration of a systemic antibiotic is advised.9.Purging the large bowel of retained blood may be carried out by instilling castor oil through the gastric tube.10.Caution: never introduce any substance such as barium or milk of magnesia into the tubes; it may plug them.Our general philosophy in therapy is as outlined: emergency treatment of the bleeding varix 3 hours post balloon passage emergency therapy no liver failure control no control no operation operation within 12 hours.Trans gastric suture moderate liver failure (same) (same) (same) plus hypothermia marked liver failure massive ascites jaundice coma control no control no operation warning: it is mandatory, assuming that the balloon has controlled the bleeding, to determine the state of the liver prior to removal of the esophageal balloon.Removal of the balloon too early in an individual with marked prothrombinemia or thrombocytopenia will lead to resumption of bleeding.It is safe to tampon esophageal varices for prolonged periods, months if necessary, in preparation for operation if no traction is applied.Warning: on tube, do not use ointments or lubricants having petrolatum base.They will damage latex and may cause balloon to burst.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable laws and regulations.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Storage: store at room temperature away from direct exposure to light, preferably in the original packaging.Sterilization: if sterile use is desired, the tube may be sterilized by ethylene oxide or steam autoclave.Remove plastic plugs prior to sterilization.Typical conditions for ethylene oxide sterilization are 500 mg/l ethylene oxide, 30-70% relative humidity, and 120-130°f.Exposure times will vary depending on the type of equipment used.The equipment manufacturer¿s recommendations should be followed along with the proper use of biological controls.Aeration cycles for the removal of ethylene oxide residues should be carried out according to the equipment manufacturer¿s instructions.Typical conditions for steam sterilization are 20 minutes at 250°f or 5 minutes at 270°f.¿ correction: g h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
Additional Manufacturer Narrative
The reported event is confirmed, cause unknown.No physical sample was returned, however, a 21 second video sample was submitted.The video sample shows the used blakemore tube outside the body with the gastric balloon partially inflated and the esophageal balloon fully deflated.A clamp was noted to be present on the small tubular portion of the esophageal balloon inflation tube.The product was used for treatment purposes.It was unknown whether the product had caused the reported failure.A potential root cause for this event could be, "lumen material selection" or "incorrect lumen diameter".A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: equipment needed 1.A tube for control of bleeding esophageal varices with balloons attached.2.Mercury manometer or aneroid gauge type of sphygmomanometer to be connected with a ¿y¿ glass tube to upper sausage balloon.3.50cc syringe.4.Constant intestinal suction machine.5.Water soluble lubricating jelly (not petroleum jelly).6.Glass of water with straw.7.Three rubber shod clamps (crile, kelly or kocher).8.2-1/2 feet high grade rubber tubing (size and quality used on blood pressure manometer).Instructions for passing the tube 1.Test balloons for air leaks and coat the lower parts of the tube and both balloons with a thin coat of lubricating jelly.2.Evacuate all the air from the gastric and esophageal balloons and reinsert the rubber plugs.3.After spraying the nostrils with a topical anesthetic, pass the tube through the nostril until the tip is in the posterior pharynx or throat.As the patient swallows water, pass the tube to at least the 50cm mark so that the tube numbers marked on the tubing will be along the right lateral aspect of the esophagus.Proper placement may be verified by x-ray.Inflate the gastric balloon with 200cc to 250cc of air, clamp conical portion of the gastric balloon inflation tube approximately 3cm from the end (avoid the small tubular portion of the gastric balloon), and pull back on the tube until resistance is encountered.(the gastric balloon is so constructed that with the numbers on the tube in the right lateral position, the cardia and fundus of the stomach will be engaged.) after the gastric balloon has been engaged, with a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber held in place by an adhesive tape band.Finally, inflate the esophageal balloon to 35-40mm of mercury pressure.4.Next, aspirate through the stomach tube all air, water and blood.It is necessary during this step to irrigate the tube and stomach continuously with 50cc of water to prevent clotted blood from plugging the tube.Caution: it is most important that the stomach be cleared of blood promptly since subsequent sampling will be a true index of the effectiveness of hemorrhage control from the varices in the esophageal wall.5.If, after careful lavaging of the stomach for 30 minutes bright red bleeding continues, increase the esophageal balloon pressure to 45mm of pressure.At the same time, continue to wash the stomach with water so that the moment bleeding is controlled, it will be detected.Under normal circumstances esophageal balloon pressure should not exceed 45mm of mercury, and it is not uncommon for a patient to complain of substernal pressure as the higher pressures in the balloon are reached, particularly if they are reached too rapidly.When the balloon is in the proper position, the pressure will vary with respiratory movements and esophageal contractions.Occasionally these variations will cause the balloon pressure to rise to 70mm of mercury.The base line pressure is the one of importance, and not the transient peak pressures.6.If esophageal balloon pressure is maintained at 45mm of mercury and bleeding continues, it is suggestive of a gastric wall varix.In this case, the patient is given additional sedation if necessary and the tube is snugged up on the nose firmly and taped securely.Finally, the gastric balloon is inflated with more air gradually up to a total of 300-400cc of air.Warning: this degree of pressure causes ulceration of the mucosa within a few hours; therefore, patient must be prepared for suture of the gastric varices as soon as the general condition permits.7.After the minimal pressure in the esophageal balloon has been determined by evidence of control of bleeding, clamp the tubing as indicated in the diagram to prevent air leaks.Despite this precaution, frequent pressure checks should be made (every 30-60 minutes) to guard against any undetected air leaks in the system.8.After the stomach has been completely evacuated of blood, connect the stomach aspiration tube to constant suction during the first 12 hours only.Irrigate and aspirate the tube every 30 minutes with 50cc of warm water, and record color of aspirated fluid.General care 1.Keep the head of the bed elevated in order to diminish nausea and gagging.This position also aids stomach emptying.2.Adequate sedation is absolutely essential, but it is not necessary to keep the patient unconscious.3.Regurgitation is due usually to two causes, the most important is lack of sedation, and the other is allowing the stomach to become filled with fluid.4.The esophageal balloon pressure should be maintained at the lowest that will control bleeding and held at that pressure for 72 hours.Following this, the esophageal balloon should be deflated for 12-24 hours prior to withdrawal.If bleeding recurs, esophageal balloon pressure should be reestablished immediately.5.As long as the esophageal balloon is inflated, the patient cannot swallow saliva, and must be instructed to spit out as it accumulates in the mouth.6.Hydration and nutrition should be maintained initially through the intravenous route; however, gastric feeding through the stomach tube can be started as soon as bleeding is controlled and coincident ileus has cleared, usually 12 hours.7.Once gastric feeding has been initiated, the following program is suggested: a.Patient in medium head gatch position.B.100-150cc formula via the stomach tube every our.C.20cc water wash through the tube following each feeding to prevent clogging of the tube by formula.D.Aspirate stomach for residual prior to each feeding to prevent unsuspected gastric distention or to detect renewed bleeding.E.Suggested formula: suggested initial formulae in absence of evidence of ammonia intoxication prot.Fat cn.Na cal.Gms gms gms meq.Orange juice 1000cc 8 2 110.2 440 lanolac 150 gm 39.6 42.0 57.0.85 764 gevral 100 64.4 2.0 25.0.34 376 dextrose 250 0.0 0.0 250.0.04 1000 total 112.0 46.0 442.0 1.43 2580 add h2o up to 2500cc.After 3-4 days, if sodium retention and ammonia intoxication are not problems, then the above formula can be expanded to include two eggs and/or 200 gms of strained liver.The total caloric value can be raised to 3500 calories, and the total protein content to 150 gms.Mix formula in a blender and store in refrigerator.If the formula is too thick to pass through the gastric tube, additional water may be added.F.After the esophageal balloon has been removed, the patient may be started on clear fluids and advanced slowly to a soft diet.8.The incidence of upper respiratory infections secondary to prolonged esophageal balloon tamponade is low; however, the administration of a systemic antibiotic is advised.9.Purging the large bowel of retained blood may be carried out by instilling castor oil through the gastric tube.10.Caution: never introduce any substance such as barium or milk of magnesia into the tubes; it may plug them.Our general philosophy in therapy is as outlined: emergency treatment of the bleeding varix 3 hours post balloon passage emergency therapy no liver failure control no control no operation operation within 12 hours.Trans gastric suture moderate liver failure (same) (same) (same) plus hypothermia marked liver failure massive ascites jaundice coma control no control no operation warning: it is mandatory, assuming that the balloon has controlled the bleeding, to determine the state of the liver prior to removal of the esophageal balloon.Removal of the balloon too early in an individual with marked prothrombinemia or thrombocytopenia will lead to resumption of bleeding.It is safe to tampon esophageal varices for prolonged periods, months if necessary, in preparation for operation if no traction is applied.Warning: on tube, do not use ointments or lubricants having petrolatum base.They will damage latex and may cause balloon to burst.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable laws and regulations.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Storage: store at room temperature away from direct exposure to light, preferably in the original packaging.Sterilization: if sterile use is desired, the tube may be sterilized by ethylene oxide or steam autoclave.Remove plastic plugs prior to sterilization.Typical conditions for ethylene oxide sterilization are 500 mg/l ethylene oxide, 30-70% relative humidity, and 120-130°f.Exposure times will vary depending on the type of equipment used.The equipment manufacturer¿s recommendations should be followed along with the proper use of biological controls.Aeration cycles for the removal of ethylene oxide residues should be carried out according to the equipment manufacturer¿s instructions.Typical conditions for steam sterilization are 20 minutes at 250°f or 5 minutes at 270°f.¿ h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the actual/suspected device was inspected.
Event or Problem Description